Georgia, 2018

Hail and Damaging Winds in Georgia, June 25, 2018

June 25, 2018 · NWS CAE · 10 events in 4 counties and zones

Strong daytime heating combined with a surface trough, an approaching cold front, and colliding outflow boundaries to produce widespread severe thunderstorms across the CSRA of GA and the Midlands of SC during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Strong daytime heating combined with a surface trough, an approaching cold front, and colliding outflow boundaries to produce widespread severe thunderstorms across the CSRA of GA and the Midlands of SC during the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 25, 5:54 PM EST, 14 minutes earlier.

Area forecast discussion, Jun 25, 5:54 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
654 PM EDT Mon Jun 25 2018

.SYNOPSIS...
A cold front will push into the forecast area tonight and
Tuesday bringing showers and thunderstorms. Tuesday should be
the coolest day in the past week or so due mainly to increased
cloud cover. A more climatological pattern unfolds for the
remainder of the period with increasing moisture and ridging
into the Southeast. This pattern supports scattered diurnal
thunderstorms and above normal temperatures.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
The main concern will be the possibility of severe thunderstorms
and localized flooding.

Mesoanalysis indicated weak to moderate instability across the
area with DCAPE values up to 1400 J/kg. The Storm Prediction
Center has the northern half of SC under a severe thunderstorm
watch until 10 pm. Large hail and damaging winds are the main
threats.

Widespread convection across the Pee Dee region will move off
the coast early this evening. Next wave of convection
approaching from the west will affect the area through around
Midnight. HRRR has widespread showers and thunderstorms east of
the forecast area by 07Z. There will still be a chance of
showers during the early morning hours with the cold front in
the area. Also, both the HRRR and RAP showed short wave energy
crossing the area...moving east of the Midlands around 08Z.
Expect overnight lows in the low to mid 70s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
An upper trough will slowly move eastward from the Great Lakes into
New England during this time period.  Scattered to numerous showers
and thunderstorms are forecast for Tuesday through Wednesday ahead
of this trough, while a drying trend starts on Thursday as a front
pushes offshore.  Temperatures will be near normal Tuesday and
Wednesday and then above normal on Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
High pressure aloft builds over the Mid Atlantic States this
weekend.  This results in an onshore flow across the region which
will likely enhance the seabreeze front. Temperatures will be above
normal with the H5 heights.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Showers and thunderstorms will bring restrictions this evening.

A surface trough will be in the forecast area today ahead of
the approaching cold front. The front is forecast to sink
southward and into the area tonight. Despite strong heating and
convergence into the surface trough, upper ridging will likely
limit thunderstorm coverage during much of the afternoon. The
hi-res models do show scattered convection developing between
20Z and 23Z, but confidence is too low to include in the
terminal forecasts at this time.

The greatest coverage may be this evening closer to the maximum
of diurnal instability and ahead of a mid-level shortwave
trough and in an area of convergence near the front. Kept
thunderstorms in the terminal forecasts during the 00z to 04z
time frame. There will be a continued threat of thunderstorms
overnight with the front and upper feature in the area. Damaging
wind and hail will be possible with the thunderstorms.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
early morning fog plus mainly afternoon and evening thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 25, 1:17 AM EST, 16 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
217 AM EDT Mon Jun 25 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-260630-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
217 AM EDT Mon Jun 25 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Thunderstorms with damaging wind and hail will be possible this
afternoon and tonight. The threat will be greatest this evening.
There will also be a possibility of very heavy rain leading to
localized flooding this afternoon and especially tonight.

It will be hot today with heat index values peaking near 105.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and tonight.

In the hours before

Local storm report, Jun 25, 4:01 PM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
501 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             7 SE PATRICK            34.50N 79.96W
06/25/2018  E1.00 INCH       CHESTERFIELD       SC   PUBLIC

            PUBLIC REPORTED QUARTER SIZE HAIL 7 MILES SE
            OF PATRICK LASTING 5 TO 6 MINUTES VIA
            FACEBOOK.

&&

WRS
Local storm report, Jun 25, 4:09 PM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
509 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND DMG     8 E GASTON              33.81N 80.96W
06/25/2018                   CALHOUN            SC   UTILITY COMPANY

            REPORTED TREE LIMBS DOWN ON POWER LINES AND
            A BROKEN POWER LINE POLE ALONG OLD SWAMP
            ROAD IN THE SANDY RUN COMMUNITY.

&&

LCV
Local storm report, Jun 25, 4:19 PM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
519 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     TSTM WND DMG     8 E GASTON              33.81N 80.96W
06/25/2018                   CALHOUN            SC   UTILITY COMPANY

            UTILITY REPORTED TREE LIMBS DOWN ON LINES
            ALONG WITH A BROKEN POWER POLE ON OLD SWAMP
            ROAD IN THE SANDY RUN COMMUNITY.

&&

LCV
Local storm report, Jun 25, 4:37 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
537 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             2 NE JEFFERSON          34.67N 80.36W
06/25/2018  E1.75 INCH       CHESTERFIELD       SC   EMERGENCY MNGR

            REPORTED GOLF BALL SIZE HAIL JUST EAST OF
            THE TOWN OF JEFFERSON.

&&

LCV
Local storm report, Jun 25, 4:41 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
541 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     TSTM WND DMG     1 SW PATRICK            34.56N 80.06W
06/25/2018                   CHESTERFIELD       SC   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED A TREE DOWN JUST
            SOUTH OF PATRICK ALONG HIGHWAY 1.

&&

LCV
Special weather statement, Jun 25, 5:50 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Columbia SC
650 PM EDT MON JUN 25 2018

SCZ016-252315-
Chesterfield SC-
650 PM EDT MON JUN 25 2018

...Strong Thunderstorms Will Impact Portions of northeastern
Chesterfield County Until 715 PM EDT....

At 650 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Chesterfield, or 7 miles northwest of
Cheraw, moving southeast at 15 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Cheraw, Chesterfield and McFarlan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.

&&

LAT...LON 3450 7989 3470 8014 3481 8005 3481 7994
      3476 7993 3474 7989 3468 7986 3466 7983
      3466 7981 3465 7980 3464 7980 3462 7979
TIME...MOT...LOC 2250Z 304DEG 14KT 3474 8001

fwa

The radar

The Greer radar (KGSP), 123 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
June 25, 6:08 PM EST to 6:15 PM EST
Where
Lincoln County, 0.98 mi N of Lincolnton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.794, -82.478

Lincoln County Emergency Manager estimated wind gusts of at least 60 mph near Lincolnton.

Thunderstorm Wind, Columbia

When
June 25, 6:30 PM EST
Where
Columbia County, 5.6 mi ENE of Pollards Corner
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.659, -82.195

Clarks Hill GA Mesonet station reported a wind gust of 59 mph.

Thunderstorm Wind, Columbia

When
June 25, 6:34 PM EST to 6:52 PM EST
Where
Columbia County, 0.9 mi NW of Evans
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.540, -82.140

Columbia County Sherriff Dispatch reported multiple trees down across the county, radar indicated strongest winds in the Evans, Martinez, and Grovetown communities.

Thunderstorm Wind, Richmond

When
June 25, 6:41 PM EST
Where
Richmond County, 0.45 mi WSW of Augusta Daniel Arpt
Measured
41 kt (47 mph) measured gust
Reported by
ASOS
Coordinates
33.467, -82.037

Augusta Daniel Field ASOS measured a wind gust of 41 kts (47 mph).

Hail, Columbia

When
June 25, 6:49 PM EST to 6:55 PM EST
Where
Columbia County, 0.58 mi W of Grovetown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.450, -82.210

SKYWARN Spotter reported pea-to-dime size hail in Grovetown.

Thunderstorm Wind, Columbia

When
June 25, 6:49 PM EST to 6:55 PM EST
Where
Columbia County, 0.58 mi W of Grovetown
Measured
43 kt (49 mph) estimated gust
Property damage
$50
Reported by
Trained Spotter
Coordinates
33.450, -82.210

SKYWARN Spotter reported estimated winds of 40-50 mph in Grovetown.

Thunderstorm Wind, Richmond

When
June 25, 6:55 PM EST
Where
Richmond County, (Ags)bush Fld August
Measured
46 kt (53 mph) measured gust
Reported by
ASOS
Coordinates
33.370, -81.970

Augusta Bush Field ASOS reported a wind gust of 46 knots (53 mph).

Thunderstorm Wind, Burke

When
June 25, 7:10 PM EST to 7:14 PM EST
Where
Burke County, 0.16 mi WNW of Keysville
Measured
43 kt (49 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.231, -82.233

Burker County Sheriff Dispatch reported a tree down on Hwy 88.

Thunderstorm Wind, Burke

When
June 25, 7:15 PM EST to 7:22 PM EST
Where
Burke County, 2.86 mi SE of Keysville
Measured
43 kt (49 mph) estimated gust
Property damage
$10
Reported by
Law Enforcement
Coordinates
33.204, -82.192

Burke County Sheriff Dispatch reported a tree down on Farmers Bridge Rd just north of Brier Creek.

Thunderstorm Wind, Burke

When
June 25, 7:28 PM EST to 7:37 PM EST
Where
Burke County, 4.39 mi ESE of Gough
Measured
48 kt (55 mph) estimated gust
Property damage
$50
Reported by
Law Enforcement
Coordinates
33.055, -82.160

Burke County Sheriff Dispatch reported trees down on Drone Rd at the intersection with Hwy 24.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763084, 763083, 763088, 763120, 763101, 763102, 763111, 763095, 763090, 763100.